Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 26, NWS Honolulu, HI

September 16, 2016Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 16, 2016, 7:16 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2016, 7:16 PM HST (05:16 UTC)
Expired
Sep 16, 2016, 10:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 67 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 8:45 PM HSTFLASH FLOOD2 Wsw Wailuku, HIEMERGENCY MANAGER REPORTED WATER IN TWO HOMES ALONG IAO VALLEY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WGHW50 PHFO 170516
FFWHFO
HIC009-170815-
/O.NEW.PHFO.FF.W.0026.160917T0516Z-160917T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
716 PM HST FRI SEP 16 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 1015 PM HST

* AT 712 PM HST...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING ALONG
  THE WAILUKU RIVER. THE FLOODING IS LIKELY A RESULT OF HEAVY
  RAINFALL OVER THE PAST COUPLE OF DAYS THAT HAS BEEN TRAPPED AT
  HIGHER ELEVATIONS AND IS NOW MAKING ITS WAY DOWNSTREAM. WATER HAS
  BEEN REPORTED OVER IAO VALLEY ROAD AND IS THREATENING SEVERAL
  PRIVATE RESIDENCES. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  WEST MAUI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1015 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2102 15656 2090 15648 2090 15644 2080 15648
      2078 15654 2081 15663 2086 15668 2093 15670
      2101 15666 2104 15660

$$

JELSEMA
2 follow-up statements
280 
WGHW70 PHFO 170657
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
857 PM HST FRI SEP 16 2016

HIC009-170815-
/O.CON.PHFO.FF.W.0026.000000T0000Z-160917T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
857 PM HST FRI SEP 16 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM HST FOR
THE ISLAND OF MAUI IN MAUI COUNTY...

AT 853 PM HST...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING
CONTINUES ALONG THE WAILUKU RIVER WITH AT LEAST 2 RESIDENCES
EXPERIENCING WATER INSIDE THE HOME. THE STREAM LEVELS FROM EARLIER
THIS EVENING HAVE FALLEN FROM THERE PEAK LEVELS HOWEVER, AND WATER
IS NO LONGER COVERING IAO VALLEY ROAD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
WEST MAUI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1015 PM HST IF FLOODING
PERSISTS.

LAT...LON 2102 15656 2090 15648 2090 15644 2080 15648
      2078 15654 2081 15663 2086 15668 2093 15670
      2101 15666 2104 15660

$$

JELSEMA
499 
WGHW70 PHFO 170758
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
958 PM HST FRI SEP 16 2016

HIC009-170806-
/O.CAN.PHFO.FF.W.0026.000000T0000Z-160917T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
958 PM HST FRI SEP 16 2016

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...

EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT THE FLOOD WATERS ALONG
THE WAILUKU RIVER HAVE RECEDED...AND NO LONGER POSE A THREAT TO LIFE
OR PROPERTY. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 2102 15656 2090 15648 2090 15644 2080 15648
      2078 15654 2081 15663 2086 15668 2093 15670
      2101 15666 2104 15660

$$

JELSEMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 4:10 PM HST, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 16, 4:10 PM HST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
410 PM HST FRI SEP 16 2016

.SYNOPSIS...
The upper level low which has been affecting our weather will be
moving away this weekend, bringing gradually more stable air to
our islands. Drier air will push out the deeper moisture about
Sunday. Until then, the breezy trade winds will bring in showery
weather at times, mainly for windward and mauka areas. More
settled weather with fewer trade wind showers will prevail for
much of the upcoming work week.

&&

.DISCUSSION...
The 00z soundings showed that the airmass is beginning to stabilize,
with the 500 mb temperature up to -5.5C and the 700 mb temperature
up to 8.2C at Hilo, and a subsidence inversion showing up at Lihue
at about 7500 feet. The upper low that has been responsible for
destabilizing our airmass is about 275 mi to the WSW of Kauai and
drifting toward the west at about 5 to 10 mph. The CIMSS MIMIC-TPW
and NESDIS Blended TPW as the GOES Sounder DPI lifted index
products all show the back of the deeper moisture and unstable air
is near 150W, or roughly 300 mi E of the Big Island. At the
surface, a 1028 mb high about 1200 mi NE of the state is keeping
locally windy trades blowing.

Over the next couple of days, the upper low to the southwest will
continue to exit stage left, and the back edge of the deeper
moisture will continue to push westward across the islands,
probably Saturday night into Sunday, according to our multi-model
ensemble. This is a little slower than the models had been
suggesting, but at the same time, increasingly warm mid-level air
will be also pushing in from the E. As long as the moisture
lingers, the trades can be wetter than normal, but the chance for
deep convection is diminishing as the airmass stabilizes. We will
thus drop the Flash Flood Watch with this forecast package.

Breezy trades will continue through the weekend and well into next
week as the high shifts westward to be north of the islands and
weakens slightly to a subtropical ridge sprawled out E-to-W about
800 miles north of Honolulu. The models are showing another weak
upper level low developing well NE of the islands around mid-week,
and this low might try to drift closer toward the end of the week
for some increase in trade wind showers. Still pretty far out in
time though, so confidence is pretty low.

&&

.AVIATION...
An upper level trough just southwest of the state will continue
to keep the airmass a bit unstable in the island vicinity. Passing
showers will mainly be confined to windward and mauka areas with
the trade winds sufficiently strong enough to blow a few showers
over to leeward areas at times. VFR conditions will prevail for
most sites, though brief MVFR conditions may occur along windward
slopes.

A surface high far northeast of the islands will provide for moderate
trade winds across the area through the weekend. AIRMET TANGO
continues for low level turbulence to the lee of the mountains due
to the winds.

&&

.MARINE...
We have extended the Small Craft Advisory through Sunday. Guidance
does show the trades relaxing just a bit by Sunday, but probably
not enough to lower the SCA, at least not completely. There is a
chance with the arriving NW swell that we may have to expand the
SCA to account for 10 foot seas, when accounting for the local
wind waves, and will be keeping an eye on this. This swell will
peak on Saturday but will be below High Surf Advisory levels.
Small S-to-SW pulses are expected over the next few days as well,
all below advisory criteria.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Sunday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

R Ballard/Burke/Wroe

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.